Hail, Cherokee
- When
- July 21, 11:50 PM CST
- Where
- Cherokee County, Crestline
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.170, -94.700
A stalled out frontal boundary across the area developed an isolated thunderstorm which produced a report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stalled out frontal boundary across the area developed an isolated thunderstorm which produced a report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:49 PM CST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 649 PM CDT SUN JUL 21 2013 .SYNOPSIS... ISSUED AT 140 PM CDT SUN JUL 21 2013 SUBTLE SHORTWAVES CROSSING THE WESTERN RIDGE THEN DESCENDING INTO THE CENTRAL PLAINS TO BE A CHALLENGE BEFORE FRONT PUSHES THROUGH THE REGION WEDNESDAY. TEMPTATION IS TO BLANKET POPS REGION WIDE... THOUGH DID PROVIDE SOME INDICATION WHERE BETTER CHANCES WILL EXIST AT TIMES AS WELL AS A GENERAL SOUTHWEST TO NORTHEAST GRADIENT TO FIT NORTHWEST FLOW UPPER PATTERN. && .UPDATE... ISSUED AT 645 PM CDT SUN JUL 21 2013 HAVE MADE A FEW UPDATES TO THE FORECAST FOR THIS EVENING INTO THE OVERNIGHT HOURS. A DRIER AIRMASS IN THE MID LEVELS IS CURRENTLY SPREADING SOUTH ACROSS THE NORTHWESTERN PORTIONS OF THE FORECAST AREA BEHIND A SHORTWAVE TROUGH THAT IS CURRENTLY PUSHING EAST ACROSS THE EASTERN OZARKS EARLY THIS EVENING. SCATTERED SHOWERS WITH A FEW RUMBLES OF THUNDER ARE CURRENTLY SPREADING EAST ACROSS THE EASTERN OZARKS ASSOCIATED WITH THE TROUGH AND WILL CONTINUE TO TRACK EAST THIS EVENING. ANOTHER WEAK SHORTWAVE TROUGH IS CURRENTLY DIVING ACROSS KANSAS AND WILL PUSH INTO THE MISSOURI OZARKS BY THE MID EVENING HOURS. THE DRIER AIRMASS ACROSS THE NORTHWESTERN PORTIONS OF THE FORECAST AREA WILL SUPPRESS PRECIPITATION CHANCES THERE...BUT BETTER MOISTURE WILL GENERALLY REMAIN IN PLACE SOUTH OF THE INTERSTATE 44 CORRIDOR THROUGH MUCH OF THE EVENING HOURS. BEFORE THIS DRIER AIR OVERSPREADS THE AREA EXPECT SHOWERS TO DEVELOP ACROSS SOUTHERN MISSOURI IN THE NEXT TWO OR THREE HOURS AS THE WEAK UPPER LEVEL TROUGH OVER KANSAS SPREADS INTO THE REGION ALONG WITH AN AREA OF ISENTROPIC LIFT AND A LOW LEVEL JET. THESE FEATURES SHOULD PROVIDE ENOUGH LIFT TO PRODUCE SOME PERIODS OF SHOWERS THIS EVENING IN THE AREA OF BETTER MOISTURE SOUTH OF THE INTERSTATE 44 CORRIDOR THIS EVENING. INSTABILITY WILL BE LIMITED SO NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORMS BUT THERE MAY BE JUST ENOUGH FOR A FEW RUMBLES OF THUNDER TO OCCUR AT TIMES. THE DRIER AIRMASS WILL OVERSPREAD THE ENTIRE AREA OVERNIGHT AND WILL BRING AN END TO THE PRECIPITATION DURING THE EARLY OVERNIGHT HOURS. SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST OVERNIGHT AND WITH MOIST GROUNDS FROM RECENT RAINS AND LIGHT WINDS...FOG DEVELOPMENT WILL LIKELY OCCUR OVERNIGHT. THE BEST POTENTIAL WILL BE NORTH OF THE INTERSTATE 44 CORRIDOR WHERE CLEARING WILL OCCUR THE EARLIEST. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 140 PM CDT SUN JUL 21 2013 CONVECTION HAVING A TOUGH TIME THIS AFTERNOON AS INSTABILITY REMAINS LACKING DUE TO STORM DEBRIS FROM EASTERN KS/OK MCS KEEPING TEMPERATURES IN CHECK. ISOLATED TSRA TO REMAIN POSSIBLE ACROSS THE REGION DURING THE LATE AFTERNOON INTO THIS EVENING WITHIN CONFLUENT FLOW HOWEVER SOMEWHAT BETTER LATE AFTERNOON/EVENING TSRA CHANCES TO OCCUR WITHIN CLEARING ON NORTH SIDE OF DISSIPATING MCS. GFS/WRF ALSO DEPICT WEAK VORT LOBE CROSSING REGION EARLY TONIGHT AND GFS IS ADVERTISING ML CAPE WILL INCREASE WEST TO EAST OVERNIGHT THOUGH ANY UPDRAFTS WILL BE WITHIN NARROW WINDOW AS CIN ALSO INCREASES AFTER MIDNIGHT. MUCH OF THE REGION WILL SEE A LULL IN TSRA ACTIVITY FOR MUCH OF MONDAY...THEN THE NEXT RIPPLE TO APPROACH EASTERN KS LATE IN THE DAY LEADING TO SCATTERED TSRA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 140 PM CDT SUN JUL 21 2013 TSRA CHANCES THROUGH TUESDAY TO BE TIED WITH WEAK VORTICITY MAXIMUMS CAUGHT IN THE NORTHWEST FLOW. CONFIDENCE IS FAIRLY HIGH THAT EACH WILL RESULT IN SCATTERED TSRA...THOUGH TIMING OF WAVES SUSPECT. REGION TO SEE A BETTER CHANCE FOR MORE WIDESPREAD STORM ACTIVITY ON LATE TUESDAY INTO WEDNESDAY AS A COLD FRONT APPROACHES. CONFIDENCE A BIT LOWER IN WHETHER THE FRONT WILL PUSH THROUGH OR LAYUP AS THE CENTER OF THE CANADIAN HIGH IS SHOWING SIGNS OF BUILDING EASTWARD ACROSS THE GREAT LAKES AS OPPOSED TO SOUTHWARD INTO THE TN VALLEY. 12Z GFS HAS BACKED OFF THE STRENGTH OF AN APPROACHING SHORTWAVE LATE IN THE WORK WEEK. 12Z SAT/00Z SUN MODELS HAD BEEN IN GOOD AGREEMENT WITH THIS FEATURE...SO WILL LET ADDITIONAL RUNS PLAY OUT BEFORE MAKING TOO MUCH OF AN ADJUSTMENT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 645 PM CDT SUN JUL 21 2013 A LOW LEVEL JET WILL DEVELOP THIS EVENING AND OVERNIGHT. LOW LEVEL WIND SHEAR WILL DEVELOP AT THE TAF SITES WITH THIS LOW LEVEL JET OVERNIGHT. THIS LOW LEVEL JET ALONG WITH A WEAK UPPER LEVEL DISTURBANCE WILL HELP TO DEVELOP SHOWERS ACROSS SOUTHERN MISSOURI DURING THE MID TO LATE EVENING HOURS. INSTABILITY IS ON THE WEAK SIDE SO NOT EXPECTING MUCH IN THE WAY OF THUNDER THIS EVENING...BUT A FEW EMBEDDED RUMBLES OF THUNDER WILL BE POSSIBLE THIS EVENING BUT SHOULD NOT BE WIDESPREAD. HAVE INCLUDED A TEMPO GROUP FOR SHOWERS IN THE BRANSON TAF. THIS ACTIVITY MAY CLIP THE SPRINGFIELD AND JOPLIN TAF SITES BUT AT THIS TIME THE BETTER POTENTIAL AND CONFIDENCE IS SOUTH OF THESE LOCATIONS. THIS ACTIVITY WILL END DURING THE EARLY OVERNIGHT HOURS AND SKIES WILL BEGIN TO CLEAR OVERNIGHT AND MAY ALLOW FOR SOME FOG TO DEVELOP EARLY MONDAY MORNING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON...BUT CONFIDENCE AT THIS POINT THAT A TAF SITE WILL BE IMPACTED IS TOO LOW TO INCLUDE ANY MENTION OF THUNDER AT THIS POINT. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && UPDATE...WISE SHORT TERM...RUNNELS LONG TERM...RUNNELS AVIATION...WISE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1208 AM CDT MON JUL 22 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230515- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1208 AM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL PERSIST DURING THE EARLY OVERNIGHT HOURS GENERALLY ALONG AND SOUTHWEST OF A PITTSBURG KANSAS TO MONETT TO WILLOW SPRINGS MISSOURI LINE. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. OTHERWISE...THE MAIN IMPACTS FROM THESE STORMS WILL BE FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. STORMS ARE EXPECTED TO DIMINISH LATE TONIGHT. SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST OVERNIGHT AND WITH LIGHT WINDS AND MOIST GROUNDS FROM RECENT RAIN SOME PATCHY FOG MAY DEVELOP OVERNIGHT GENERALLY NORTH OF THE INSTATE 44 CORRIDOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON. THE OZARKS WILL REMAIN POSITIONED WITHIN A FAVORABLE PATTERN FOR BOTH OVERNIGHT AND AFTERNOON THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 2 E SPRINGFIELD 37.20N 93.25W
07/21/2013 GREENE MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN WITH A FEW WINDOWS BLOWN OUT.
A STORM SURVEY WILL BE CONDUCTED ON THIS DAMAGE THIS
EVENING.
&&
JSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TORNADO 1 NE SPRINGFIELD 37.21N 93.27W
07/21/2013 GREENE MO NWS STORM SURVEY
A NWS STORM SURVEY INDICATED THAT AN EF-0 TORNADO TOUCHED
DOWN NEAR THE INTERSECTION OF EAST CAIRO STREET AND SOUTH
PICKWICK AVENUE. THE TORNADO TRAVELLED EAST ALONG EAST
CAIRO STREET AND LIFTED AT THE INTERSECTION OF EAST CAIRO
STREET AND GLENSTONE AVENUE. ESTIMATED WIND SPEEDS WITH
THIS TORNADO WERE AROUND 60 MPH. THIS TORNADO DAMAGED
MULTIPLE TREES AND CAUSED MINOR DAMAGE TO ROOFS.
&&
JSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1103 PM CDT SUN JUL 21 2013 MOZ093-101-220430- MCDONALD MO-NEWTON MO- 1103 PM CDT SUN JUL 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCDONALD AND SOUTH CENTRAL NEWTON COUNTIES UNTIL 1130 PM CDT... AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODMAN...OR 7 MILES SOUTH OF NEOSHO... MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE GOODMAN...NEOSHO AND STELLA. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG SUGAR CREEK STATE PARK. PEOPLE IN NORTHERN MCDONALD AND SOUTHERN NEWTON COUNTIES...INCLUDING GOODMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3678 9412 3660 9425 3672 9450 3688 9441 TIME...MOT...LOC 0403Z 296DEG 16KT 3676 9435 SCHAUMANN
The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 05:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454585.